Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Melbourne, FL

August 12, 2011Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 12, 2011, 4:39 PM EDT for Volusia County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 4:39 PM EDT (20:39 UTC)
Expired
Aug 12, 2011, 5:15 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WWUS82 KMLB 122039
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT FRI AUG 12 2011

FLZ041-044-141-122115-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
439 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN LAKE COUNTY...NORTHWESTERN
VOLUSIA COUNTY...

* UNTIL 515 PM EDT.

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 5 MILES NORTHWEST OF 
LAKE GEORGE EXHIBITING SLOW AND VARIABLE MOTION. ADDITIONAL STRONG 
STORMS WILL BE POSSIBLE FROM PIERSON TO LAKE WOODRUFF.  

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2940 8143 2938 8141 2927 8141 2927 8133
      2909 8119 2900 8165 2905 8166 2905 8164
      2928 8165 2930 8166 2931 8168 2932 8168
      2938 8145
TIME...MOT...LOC 2037Z 317DEG 9KT 2931 8165

$$


WEITLICH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:21 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 12, 3:21 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT FRI AUG 12 2011

.DISCUSSION...
TONIGHT...CONVECTION DEVELOPING ALONG THE EAST COAST SEA BREEZE
WILL PROPAGATE INLAND AND AFFECT THE INTERIOR COUNTIES THROUGH
EVENING.

SAT...AXIS OF WEAK LOW LEVEL RIDGE WILL EXTEND ACROSS THE NORTH
BAHAMAS INTO THE SOUTHERN PENINSULA. LOW LEVEL SOUTH WINDS WILL
BE LIGHT SO IT MAY TAKE A LITTLE LONGER TO MOISTEN THE POCKET OF
DRIER AIR THAT HAS BEEN OVER THE AREA. THE LATEST MOS POPS ARE
20-30 PERCENT BUT THE GFS AND NAM SHOW ABOUT A DEGREE OF COOLING
IN THE 700-500MB LAYER...SO WILL STAY CLOSE TO THE PREVIOUS
FORECAST OF 30 PERCENT COAST AND 40 PERCENT INLAND.

SUN...DEEP LAYER WESTERLY FLOW WILL BECOME BETTER ESTABLISHED AS
TROUGH DIGS OVER THE EASTERN PART OF THE COUNTRY. THE LATEST GFS
INDICATES THAT THE GRADIENT FLOW WILL NOT BE STRONG ENOUGH TO
INHIBIT THE SEA BREEZE. THEREFORE WOULD EXPECT A HIGHER CHANCE FOR
STORMS. THE LATEST GFS POPS ARE ONLY 30-35 PERCENT AS THE MODEL
HANGS ONTO A SMALL DRY POCKET INITIALLY. THE PREVIOUS FORECAST HAS
40 PERCENT AREAWIDE AND WILL LEAVE THAT FOR NOW...BUT EXPECT THIS
TO EVENTUALLY BE BUMPED UP SOME.

PREVIOUS DISCUSSION
MON-FRI...THE AREA REMAINS FORECAST TO BE UNDER UPPER TROUGHING INTO
MID-WEEK BEFORE STRENGTHENING/EASTWARD EXPANDING RIDGE ACROSS THE
CENTRAL/WESTERN CONUS PUSHES THE WEAKENING TROUGH FURTHER INTO THE
WESTERN ATLANTIC LATE IN THE PERIOD. LATEST MODEL GUIDANCE HAS COME
IN WITH LOWER PRECIPITABLE WATER VALUES AND LOWER POPS BUT FOR NOW
WILL KEEP INHERITED CHANCE (30 TO 40 PERCENT) EACH AFTERNOON/EARLY
EVENING. OFFSHORE STEERING FLOW CONTINUES INTO MID-WEEK THOUGH IS
FORECAST TO WEAKEN. THIS WOULD ALLOW FOR A MORE ACTIVE WEST COAST
SEA BREEZE THROUGH MID-WEEK WITH STORMS PUSHING BACK TO THE EAST
COAST EACH AFTERNOON. SLIGHTLY ABOVE NORMAL TEMPS SHOULD
PERSIST...MID 90S INTERIOR AND LOW 90S COAST.

&&

.AVIATION...
CONVECTION GRADUALLY INCREASING ALONG THE EAST COAST SEA BREEZE
BUT MOVING/PROPAGATING INLAND. THERE IS NOT A LOT OF INLAND PUSH
OF THE WEST COAST BOUNDARY...SO THE POSITION OF THE EAST/WEST
BOUNDARY COLLISION IS UNCERTAIN. CURRENTLY WE HAVE VICINITY THUNDER
FOR ALL OF THE INTERIOR TERMINALS STARTING AT 21Z. THINK THAT MAIN
COLLISION ZONE MAY BE WEST OF THE I-4 CORRIDOR.

SAME PROBLEM FOR TOMORROW...EAST COAST SEA BREEZE CONVECTION MAY
CLIP A FEW COASTAL TERMINALS...THEN EAST/WEST BOUNDARY COLLISION
EXPECTED VICINITY OF THE I-4 CORRIDOR. A FEW STRONGER STORMS
SHOULD OCCUR.

&&

.MARINE...
TONIGHT...A MOSTLY SOUTH FLOW 10 KNOTS OR LESS WITH ISOLATED
STORMS EXPECTED IN THE SOUTH WATERS MAINLY ALONG THE GULF STREAM.

SAT...LITTLE CHANGE WITH WEAK SURFACE RIDGE AXIS OVER THE NORTH
BAHAMAS PROVIDING A RATHER LIGHT PRESSURE GRADIENT. THE HIGHER
MOISTURE BAND ACROSS THE SOUTH PENINSULA TODAY WILL NUDGE A LITTLE
FARTHER NORTH. THIS SHOULD BRING A SMALL CHANCE FOR SHOWERS/STORMS
UP TO NEAR SEBASTIAN INLET. WITH LIGHT WINDS THROUGH THE COLUMN
AND HIGH MOISTURE OVER THE SOUTHERN WATERS...THERE IS AN INCREASED
RISK FOR WATERSPOUTS.

STEERING WILL BE LIGHT BUT A FEW MAINLAND STORMS MAY PUSH TO THE
COAST NORTH OF THE CAPE DURING THE AFTERNOON.

SUN...LOW LEVEL SOUTHWEST FLOW WILL BECOME A LITTLE BETTER
ESTABLISHED AS A LOW PRESSURE TROUGH PUSHES INTO THE SOUTHEAST
STATES. WINDS WILL NOT BE A PROBLEM AS SPEEDS SHOULD BE 10 KNOTS
OR LESS. THE MAIN CONCERN WILL BE SOME STRONG AFTERNOON STORMS
PUSHING ACROSS THE COAST.

MON-TUE...CONTINUED OFFSHORE FLOW 10 KNOTS OR LESS WITH AFTERNOON
STORMS MOVING ACROSS THE COAST EACH DAY. THE STEERING FLOW MAY BE
A LITTLE STRONGER MON SO STORMS MAY BE MOVING QUICKER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  93  76  93 /  10  30  20  40
MCO  77  96  77  94 /  20  40  10  40
MLB  77  91  76  92 /  10  30  10  40
VRB  75  92  75  91 /  10  30  10  40
LEE  78  95  78  95 /  20  40  10  40
SFB  78  96  78  96 /  20  40  20  40
ORL  78  96  78  95 /  20  40  10  40
FPR  74  90  74  92 /  10  30  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

AVIATION/SHORT TERM...LASCODY
IMPACT WEATHER UPDATES...WIMMER
Hazardous weather outlook, Aug 12, 11:07 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1107 AM EDT FRI AUG 12 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-121800-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1107 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS WILL BE POSSIBLE AT THE COAST EARLY IN THE
AFTERNOON AS THE SEA BREEZE FORMS AND PUSHES INLAND.

AS THE SEA BREEZE CONTINUES TO PUSH WEST OF INTERSTATE 95 AND
INTO THE INTERIOR MORE SHOWERS AND ISOLATED THUNDERSTORMS WILL
FORM OVER THE INTERIOR.

A COLLISION OF THE EAST AND WEST COAST BREEZE BOUNDARIES IS EXPECTED
BETWEEN 5 AND 8 PM PRIMARILY FROM INTERSTATE 4 AND WEST. A MID LEVEL
DISTURBANCE OVER NORTH FLORIDA MAY ENHANCE THE STORMS THAT FORM AS
A RESULT OF THE COLLISION...ESPECIALLY OVER INTERIOR VOLUSIA...
LAKE...SEMINOLE AND WESTERN ORANGE COUNTIES. STORM MOTION WILL BE
TOWARD THE SOUTH OR SOUTHWEST AT AROUND 10 MPH. A FEW STORMS WILL
BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS UP TO 50 MPH...
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

.EXCESSIVE HEAT IMPACT...
ABOVE NORMAL TEMPERATURES IN THE MID 90S OVER INTERIOR SECTIONS
WILL COMBINE WITH THE HUMIDITY TO PRODUCE HEAT INDICES OF 104 TO
106 FOR SEVERAL HOURS.  COMMUNITIES CLOSER TO THE COAST WILL SEE
SIMILAR CONDITIONS BUT FOR A SHORTER DURATION.  IF YOU WILL BE
SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY OF WATER AND
TAKE FREQUENT BREAKS OUT OF THE SUN.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. RIP CURRENTS
SHOULD BE AT THEIR STRONGEST MID TO LATE AFTERNOON DURING THE LAST
2 TO 3 HOURS OF THE OUTGOING TIDE. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MAINLY IMPACT INLAND LAKES AND WATERWAYS ASSOCIATED
WITH THE SEA BREEZE COLLISION LATE IN THE DAY...ALTHOUGH ONE OR
TWO STORMS MAY AFFECT THE INTRACOASTAL WATERS FROM THE CAPE
NORTHWARD. A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 35 TO 40 KNOTS. STORM MOTION WILL BE TOWARD THE SOUTH OR
SOUTHWEST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A BETTER CHANCE FOR STORMS THIS WEEKEND AS HIGHER
MOISTURE RETURNS TO THE AREA. STORMS WILL ALSO HAVE A BETTER
CHANCE OF PUSHING OFF THE COAST AND AFFECT BOATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/UPDATE WIMMER

In the hours before

Special weather statement, Aug 12, 2:18 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT FRI AUG 12 2011

FLZ041-046-141-147-121900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
218 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH NORTHWESTERN BREVARD COUNTY...EASTERN SEMINOLE
COUNTY...EASTERN VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND CLOUD TO GROUND
LIGHTNING STRIKES ALONG THE INTERSTATE 95 CORRIDOR FROM DAYTONA TO
SCOTTSMOOR MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2916 8099 2876 8077 2875 8079 2875 8081
      2876 8082 2877 8083 2877 8084 2873 8083
      2861 8115 2926 8135
TIME...MOT...LOC 1815Z 352DEG 7KT 2908 8110

67
Special weather statement, Aug 12, 3:36 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EDT FRI AUG 12 2011

FLZ045-147-122030-
NORTHERN BREVARD COUNTY-ORANGE-
336 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD
COUNTY...SOUTHEASTERN ORANGE COUNTY...

* UNTIL 430 PM EDT.

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS OVER TITUSVILLE...MOVING
NORTH AT AROUND 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

OUTFLOW WINDS FROM THIS STORM WILL PROPAGATE TO THE SOUTH AND LIKELY
TRIGGER MORE STORMS IN EASTERN ORANGE COUNTY ALONG THE SAINT JOHNS
RIVER AREA

LAT...LON 2835 8101 2861 8101 2861 8096 2868 8096
      2868 8082 2866 8081 2866 8079 2864 8079
      2864 8081 2863 8079 2860 8080 2855 8078
      2835 8077
TIME...MOT...LOC 1934Z 198DEG 12KT 2860 8085
Special weather statement, Aug 12, 4:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT FRI AUG 12 2011

FLZ041-044-141-122115-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
439 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN LAKE COUNTY...NORTHWESTERN
VOLUSIA COUNTY...

* UNTIL 515 PM EDT.

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 5 MILES NORTHWEST OF
LAKE GEORGE EXHIBITING SLOW AND VARIABLE MOTION. ADDITIONAL STRONG
STORMS WILL BE POSSIBLE FROM PIERSON TO LAKE WOODRUFF.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2940 8143 2938 8141 2927 8141 2927 8133
      2909 8119 2900 8165 2905 8166 2905 8164
      2928 8165 2930 8166 2931 8168 2932 8168
      2938 8145
TIME...MOT...LOC 2037Z 317DEG 9KT 2931 8165

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:18 PM EDTSpecial Weather StatementMLBSeminole, Volusia42 min
Aug 12, 3:36 PM EDTSpecial Weather StatementMLBBrevard54 min
Aug 12, 5:37 PM EDTSpecial Weather StatementMLBOrange38 min
Aug 12, 7:21 PM EDTSpecial Weather StatementMLBSumter39 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.